Hi, my name is Shirley. I'm 31 years old, and have just recently emerged from 8 months worth of severe depression and heightened traits of Borderline Personality Disorder (BPD). I'm sure many women out there can relate to being in dark emotional places from time to time, but there is something a little bit different about my situation. As it turns out, my 8 month nightmare was caused by a Birth Control Pill (BCP). Here is my story:
In the summer of 2010, I went to see my family doctor (who I had only been seeing for about a year at that point) to get a refill of my prescription for BCPs. He advised me that the BCP I was on, Triquilar 21, was outdated (I had been taking it on and off for about 15 years) and that there were much better BCPs that had since become available. So, he reached into his cupboard to see what free samples the pharma companies had given him, and gave me some samples of Yaz. During my first month on that pill, I gained 8 pounds, and before that cycle was up (for obvious reasons) I marched right back to his office demanding a different pill. He then reached back into his sample cupboard and gave me a few packs of Tri Cyclen Lo (TCL).
I didn't experience any of the more commonly-known side effects of TCL. Meanwhile, TCL was doing damage behind the scenes, eventually allowing both severe depression and heightened BPD traits (including suicidal and parasuicidal behaviours) to somehow take over my life. By September 2010, I was so severely depressed that I could no longer work and had to go on sick leave (which also translated into a significant loss of income), and by December 2010, my incidents of self-harming were increasing at an alarming rate.
I recently read the insert for TCL, which included the following warning:
"Be alert for the following symptoms and signs of serious adverse effects. Call your doctor immediately if they occur: severe depression"
Calling my doctor when I became depressed was exactly what I did. Never did he mention that perhaps we should change the BCP that he prescribed for me. Nor did any of the other 7 doctors and psychiatrists I saw over the course of this ordeal. Instead, they prescribed one anti-depressant after another, and various sleeping medications to help counter the side effects of the anti-depressants.
In April of this year, someone very close to me suggested that perhaps it was this new BCP that had been causing all these issues. (For reference, the BCP change happened around June/July 2010, and I began to fall into a deep depression in Sept 2010.) So, we made the decision to hold an "experiment" of sorts by taking me off TCL and all other prescribed medications (including the anti-depressants). Within 2 weeks of stopping it, I was 80% better. 80%! My depression is virtually gone, and I am now left with working through various BPD behaviours that have sadly become a part of my life.
Let me be very clear about my concern: In my view, the problem is not so much that hormone pills can have serious mood altering side effects. The reality is that any prescribed medications, including hormone medications, pose the risk for both mild and serious, even life-threatening side effects. The problem is that not enough people know about the perhaps less-common side effects or how severe they can be, and not enough doctors are identifying BCPs as the possible cause of such symptoms. There is a clear lack of awareness that needs to be corrected.
What's even more shocking and enraging is that I've been doing a lot of online research over the past few weeks, and have found that so many other women have gone through virtually the exact same experiences as I have, on various different BCPs. Most even reported the same result: when they went to see their doctors about the sudden onset of severe depression, the doctors responded by prescribing (you guessed it) anti-depressants.
Still, I suppose my story has a happy ending. All I have to show for my 8 months in hell are rows of scars on my arms, a bunch of ruined relationships, and a significant loss of income from my inability to work since September of last year. But there were many days and nights when I was suicidal. I could have lost my life because of this. How many women out there weren't so lucky? Which is why I feel I have to speak out. In fact, it makes me want to run through the streets screaming about this to everyone, in hopes of saving other women from having to go through the experiences that I went through.
Please pass along this message to the women you know, and share your own story if you like. We should all be made very aware.